Alert archive / Texas / Tornado Warnings in 2012

Tornado Warning 10, NWS San Angelo, TX

April 7, 2012Sterling County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 7, 2012, 7:08 PM CDT for Sterling County, Texas. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2012, 7:08 PM CDT (00:08 UTC)
Expired
Apr 7, 2012, 7:30 PM CDT
In force
22 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Sterling County, TX

What was reported inside it

TimeReportWhereRemark
Apr 7, 7:12 PM CDTTORNADO13 Sw Sterling City, TXBRIEF RAIN WRAPPED TORNADO REPORTED WEST OF HIGHWAY 163

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 3:01 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
3049 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WFUS54 KSJT 080008
TORSJT
TXC431-080030-
/O.NEW.KSJT.TO.W.0010.120408T0008Z-120408T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
708 PM CDT SAT APR 7 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL STERLING COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 730 PM CDT

* AT 701 PM CDT...A FUNNEL CLOUD WAS OVER CENTRAL STERLING COUNTY...
  OR 12 MILES SOUTH SOUTHWEST OF STERLING CITY...MOVING SOUTH AT 20 MPH.
  THIS STORM HAS A HISTORY OF PRODUCING A TORNADO AND MAY PRODUCE A 
  TORNADO AT ANY TIME.  

  IN ADDITION TO DANGEROUS TORNADIC WINDS...OTHER HAZARDS INCLUDE...
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.
  DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.
  POTENTIALLY DEADLY LIGHTNING.

*THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SOUTH CENTRAL STERLING COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3158 10093 3157 10118 3176 10113 3175 10099
TIME...MOT...LOC 0006Z 005DEG 19KT 3168 10107

$$
DANIELS
1 follow-up statement
564 
WWUS54 KSJT 080017
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
717 PM CDT SAT APR 7 2012

TXC431-080030-
/O.CON.KSJT.TO.W.0010.000000T0000Z-120408T0030Z/
STERLING TX-
717 PM CDT SAT APR 7 2012

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTH
CENTRAL STERLING COUNTY...

AT 711 PM CDT... A TORNADO WAS CONFIRMED BY TRAINED SPOTTERS. THIS TORNADO 
WAS LOCATED 15 MILES SOUTH SOUTHWEST OF STERLING CITY...MOVING SOUTH 
AT 20 MPH.

  STORM HAZARDS INCLUDE...
  DANGEROUS TORNADIC WINDS.
  LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  OVERTURNED VEHICLES...
  DAMAGE TO TREES...SOME MAY BE UPROOTED...
  DAMAGE TO HOMES...MAY DESTROY MANUFACTURED HOMES...
  DENTED VEHICLES...
  MODERATE ROOF DAMAGE...
  MAY BREAK WINDOWS ON VEHICLES AND HOMES...
  MAY INJURE PEOPLE...PETS...AND LIVESTOCK LEFT UNPROTECTED...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN
STERLING COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3158 10093 3157 10118 3176 10113 3175 10099
TIME...MOT...LOC 0016Z 005DEG 19KT 3163 10108

$$
DANIELS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 7, 6:44 PM CDT, 24 minutes earlier.

Area forecast discussion, Apr 7, 6:44 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT SAT APR 7 2012

.UPDATE...
THE MESOSCALE ENVIRONMENT CONTINUES TO FAVOR SEVERE CONVECTION
ACROSS THE CWA. SBCAPE VALUES EXCEED 3000 J/KG /PER RUC
MESOANALYSIS/ JUST SOUTH OF THE OUTFLOW BOUNDARY FROM THE ONGOING
STORMS. EFFECTIVE SHEAR VALUES REMAIN HIGHEST TO THE NORTH OF THE
BOUNDARY WITH GENERALLY LESS THAN 25 KTS OF SHEAR IN THE WARM
SECTOR. THIS WILL FAVOR MORE MULTICELLULAR STORM STRUCTURES ALONG
ANY STORMS ALONG AND JUST BEHIND THE SURFACE BOUNDARY WILL HAVE A
BRIEF TORNADIC POTENTIAL THIS EVENING. STORMS WILL BE MAINLY
DIURNALLY DRIVEN GIVEN THE LACK OF A WELL DEFINED UPPER LEVEL
SYSTEM AND WEAK MID LEVEL WINDS.

JOHNSON

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH MUCH OF THE EVENING BUT
CONVECTION WILL BE A PLAYER...MAINLY AT KABI. I CARRIED A TEMPO
FOR TSRA AT KABI THROUGH 02Z WITH CB REMARKS THEREAFTER. AS THE
SURFACE BOUNDARY SAGS SOUTH THIS EVENING /MASKED BY VARIOUS
OUTFLOW BOUNDARIES/ WE WILL SEE MVFR CIGS DEVELOP TO THE NORTH.
THIS WILL IMPACT KABI LIKELY BEFORE 06Z AND EVENTUALLY KSJT.
FARTHER SOUTH...THE TERMINALS IN THE WARM SECTOR WILL SEE WINDS GO
LIGHT AND VARIABLE WITH LOW CIGS POSSIBLE AROUND 12Z THROUGH THE
MID MORNING HOURS. DIURNAL CONVECTION ON WILL BE POSSIBLE AGAIN ON
SUNDAY AS SURFACE FORCING INCREASING ALONG THE QUASI STATIONARY
FRONT.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 225 PM CDT SAT APR 7 2012/

SHORT TERM...
MAIN CONCERN FOR THIS AFTERNOON AND EARLY EVENING IS THE DEVELOPMENT OF
SEVERE STORMS ALONG THE FRONTAL BOUNDARY. IN FACT...ONE STORM HAS
DEVELOPED NORTHWEST OF ABILENE.  EXPECT A FEW OF THESE TO BECOME
SEVERE THIS AFTERNOON. AS THE FRONTAL BOUNDARY SLIDES SOUTHEAST SO
WILL THE STORMS. THE STORM HAS DEVELOPED IN A REGION OF 3000 J/KG
CAPE VALUES. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING
WINDS. COULD SEE A FEW MORE STORMS REDEVELOP TOMORROW AFTERNOON AS
THE FRONT RETURNS NORTH AS A WARM FRONT. ONE OR TWO STORMS COULD
APPROACH SEVERE LIMITS.

LONG TERM...
BEYOND SUNDAY NIGHT WILL FEATURE A FEW COLD FRONTS AND DRYLINES
MOVING INTO...OUT OF...AND ACROSS THE AREA. MEANWHILE...MOISTURE
FROM THE GULF WILL BE PLENTIFUL. WHAT THIS MEANS...WE'LL HAVE
CHANCES FOR MORE RAIN ACROSS THE AREA THROUGH NEXT SATURDAY.

COULD SEE A FEW SHOWERS OR STORMS REDEVELOP TOMORROW EVENING IN THE BIG
COUNTRY AS THE FRONT RETURNS AS A WARM FRONT. COULD SEE ANOTHER
SHOT OF STORMS ACROSS THE NORTHERN BIG COUNTRY MONDAY NIGHT INTO
TUESDAY AS THE NEXT FRONT PUSHES ACROSS THE RED RIVER. A FEW COULD
BECOME SEVERE AS FLOW ALOFT STRENGTHENS.  WITH A WEAK RIDGE IN
PLACE...THE UPPER LEVEL NORTHWESTERLY FLOW PATTERN WOULD ALLOW
STORMS THAT DO FORM ALONG THE FRONT INTO HASKELL AND THROCKMORTON
COUNTIES MONDAY NIGHT INTO TUESDAY MORNING. HAVE INSERTED 30 POPS
ACROSS THAT REGION WITH POPS DROPPING OFF INTO THE TEENS ACROSS
THE SOUTH.

MAY SEE ANOTHER SHOT OF STORMS ACROSS THE EASTERN PORTIONS OF WC
TX ON WED AS MOISTURE FROM THE GULF SURGES NORTHWARD INTO THE
REGION AND INTERACTS WITH WARM THE FRONTAL ZONE.

THE NEXT APPROACHING DEEP UPPER TROUGH WILL RESULT IN THE UPPER
FLOW BECOMING SOUTHWEST BY THURSDAY ACROSS WC TX. THIS CHANGE IN
THE UPPER FLOW PATTERN WILL ENABLE THE LOW LEVEL FLOW TO PUMP
PLENTY OF LOW LEVEL MOISTURE INTO WC TX THROUGH THE REST OF THE
WEEK AS LEE SURFACE TROUGHING DEVELOPS ACROSS THE FRONT RANGE OF
THE ROCKIES.

ADDED SOME SLIGHT CHANCE POPS FOR THURSDAY AND FRIDAY EVENINGS AS
DRYLINE STORMS ARE POSSIBLE ACROSS WC TX. MODELS PROG THE LARGE SCALE
UPPER TROUGH AND ASSOCIATED PACIFIC FRONTAL BOUNDARY SPREADING
STORMS ACROSS WC TX SATURDAY INTO SUNDAY. HAVE INCLUDED POPS TO
SHOW THIS BUT WITH SO MUCH UNCERTAINTY IN THE LONG RANGE WILL
LIKELY SEE MANY ADJUSTMENTS MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 84  57  73  58  83 /  30  60  30  30  10
SAN ANGELO 	 88  61  76  56  85 /  30  60  30  20  10
JUNCTION 	 84  61  77  56  84 /  20  30  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25
Hazardous weather outlook, Apr 7, 2:29 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 PM CDT SAT APR 7 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
229 PM CDT SAT APR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO THE BIG COUNTRY THIS
AFTERNOON...AND SPREAD SOUTH INTO THE CONCHO VALLEY AND HEARTLAND
THIS EVENING. THUNDERSTORMS WILL BE MORE WIDESPREAD AS THE COLD
FRONT APPROACHES. A FEW OF THESE STORMS WILL REACH SEVERE
LEVELS...WITH LARGE HAIL AS THE PRIMARY IMPACT. IN
ADDITION...DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED STORMS WILL AGAIN BE POSSIBLE SUNDAY INTO MONDAY ACROSS
WEST CENTRAL TEXAS. AGAIN...A FEW OF THESE STORMS WILL AGAIN BE
POSSIBLE...WITH LARGE HAIL AS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED ACROSS THE BIG COUNTRY
THIS AFTERNOON...AND MAY BE REQUESTED ACROSS THE CONCHO VALLEY AND
HEARTLAND THIS EVENING.

In the hours before

Local storm report, Apr 7, 6:07 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
607 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             4 SW MERKEL             32.43N 100.06W
04/07/2012  E1.00 INCH       TAYLOR             TX   AMATEUR RADIO

&&

EVENT NUMBER SJT1200088

HG
Local storm report, Apr 7, 6:08 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND GST     1 W STERLING CITY       31.84N 101.00W
04/07/2012  E60 MPH          STERLING           TX   AMATEUR RADIO

            WEST SIDE OF STERLING CITY

0606 PM     HAIL             1 W STERLING CITY       31.84N 101.00W
04/07/2012  E1.00 INCH       STERLING           TX   AMATEUR RADIO

            WEST SIDE OF STERLING CITY

&&

EVENT NUMBER SJT1200089
EVENT NUMBER SJT1200090

JOHNSON
Local storm report, Apr 7, 6:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
634 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             STERLING CITY           31.84N 100.98W
04/07/2012  E1.75 INCH       STERLING           TX   AMATEUR RADIO

            GOLFBALL SIZE HAIL ON WEST SIDE OF TOWN AND IT BEGAN AT
            627 THROUGH 632 PM.

&&

EVENT NUMBER SJT1200091

HG
Local storm report, Apr 7, 6:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
644 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             STERLING CITY           31.84N 100.98W
04/07/2012  E1.75 INCH       STERLING           TX   AMATEUR RADIO

            DIME TO NICKEL HAIL CONTINUED ON THE WEST SIDE OF
            STERLING CITY SINCE 635 PM BUT HAS RETURNED TO GOLFBALL
            SIZE.

&&

EVENT NUMBER SJT1200092

HG
Local storm report, Apr 7, 6:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
646 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     VIEW                    32.34N  99.88W
04/07/2012  E60 MPH          TAYLOR             TX   PUBLIC

&&

EVENT NUMBER SJT1200093

HG
Local storm report, Apr 7, 7:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
707 PM CDT SAT APR 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             STERLING CITY           31.84N 100.98W
04/07/2012  E1.00 INCH       STERLING           TX   PUBLIC

&&

EVENT NUMBER SJT1200094

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:10 PM CDTSpecial Weather StatementSJTCoke50 min
Apr 7, 7:13 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green47 min
Apr 7, 7:27 PM CDTFlash Flood WarningSJTSterling, Tom Green2 hr
Apr 7, 7:30 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor45 min
Apr 7, 7:30 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor, Tom Green45 min
Apr 7, 7:32 PM CDTTornado WarningSJTIrion, Sterling, Tom Green28 min
Apr 7, 7:58 PM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green47 min
Apr 7, 8:02 PM CDTTornado WarningSJTIrion13 min
Apr 7, 8:14 PM CDTSpecial Weather StatementSJTColeman46 min
Apr 7, 8:18 PM CDTSpecial Weather StatementSJTCoke, Runnels, Tom Green42 min
Apr 7, 8:22 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Taylor38 min
Apr 7, 8:51 PM CDTSpecial Weather StatementSJTIrion54 min
Apr 7, 8:56 PM CDTSpecial Weather StatementSJTCallahan, Coleman64 min
Apr 7, 9:01 PM CDTSpecial Weather StatementSJTConcho, Tom Green59 min
Apr 7, 9:27 PM CDTAreal Flood AdvisorySJTCallahan, Coleman, Taylor2 hr
Apr 7, 9:30 PM CDTSevere Thunderstorm WarningSJTCrockett45 min
Apr 7, 9:44 PM CDTSpecial Weather StatementSJTIrion, Schleicher61 min
Apr 7, 9:57 PM CDTSpecial Weather StatementSJTConcho, Menard63 min
Apr 7, 10:05 PM CDTSpecial Weather StatementSJTCallahan55 min
Apr 7, 10:14 PM CDTSevere Thunderstorm WarningSJTCrockett46 min
Apr 7, 10:59 PM CDTSevere Thunderstorm WarningSJTCrockett46 min
Apr 7, 11:05 PM CDTSpecial Weather StatementSJTSchleicher, Sutton55 min
Apr 7, 11:25 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton50 min
Apr 8, 3:39 AM CDTSevere Thunderstorm WarningSJTKimble36 min

Nearby

Tornado Warnings in Texas, 2012Every tornado warning in 2012Tornadoes in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.